Colorado, 2012

High Wind in Colorado, June 7, 2012

June 7, 2012 · NWS GLD · 1 event in 1 county or zone

An irrigation pivot was overturned and a residential fence damaged from a wind gust from the southeast. This wind gust does not appear to be related to thunderstorm activity which had not yet reached the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

An irrigation pivot was overturned and a residential fence damaged from a wind gust from the southeast. This wind gust does not appear to be related to thunderstorm activity which had not yet reached the area. A nearby personal weather station reported a wind gust of 59 mph at the time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 7, 4:00 PM MST, 2 hours earlier.

Area forecast discussion, Jun 7, 4:00 PM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MDT THU JUN 7 2012

.SHORT TERM...(THIS AFTERNOON THROUGH FRIDAY)
ISSUED AT 147 PM MDT THU JUN 7 2012

THE ENVIRONMENT THIS AFTERNOON AND TONIGHT LOOKS SIMILAR TO
YESTERDAY...AND INCLUDES SIMILAR CONCERNS. THERE WILL BE THE
CHANCE FOR SEVERE THUNDERSTORMS AHEAD OF AND ALONG A WEAK
STATIONARY FRONT INTO TONIGHT. MAIN QUESTION WITH STORM FORMATION
WILL BE HOW FAR EAST THE STORMS WILL DEVELOP WITHIN THE FORECAST
AREA AS A SHORTWAVE TROUGH TO THE NORTHWEST OF THE AREA MOVES
THROUGH THE UPPER FLOW. POINT SOUNDINGS SHOW THE HIGHEST
INSTABILITY IN THE NORTHWESTERN PORTION OF THE AREA...WITH A
STRONGER CAP OUT FURTHER EAST. STORM MOTION SHOULD MAINLY BE TO
THE NORTHEAST...BUT STORMS MAY BUILD EASTWARD ALONG THE
INSTABILITY AXIS.

STORMS ARE EXPECTED TO TAPER OFF AFTER MIDNIGHT AS CONDITIONS BECOME
MORE STABLE. DURING THE EARLY MORNING BEFORE SUNRISE...PATCHY FOG
WILL FORM OVER THE SOUTHWESTERN PORTION OF THE AREA. CONSIDERING THE
EXPECTED LOW LEVEL MOISTURE...FOG SHOULD GENERALLY BE ALONG AND
WEST OF THE LINE FROM WRAY COLORADO TO LEOTI KANSAS. FOG WILL
DISSIPATE IN THE MID MORNING AS MIXING INCREASES...AND THERE WILL
BE A CHANCE FOR THUNDERSTORMS IN THE AFTERNOON OVER EASTERN
COLORADO. HAVE KEPT POPS SILENT OVER KANSAS...BUT INCREASED POPS
OVER COLORADO GIVEN THE AMOUNT OF INSTABILITY AND MINIMAL CIN.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 243 PM MDT THU JUN 7 2012

FRIDAY NIGHT THROUGH SUNDAY APPEAR DRY AS THE FORECAST AREA WILL
BE UNDER THE INFLUENCE OF THE BROAD UPPER RIDGE OVER THE PLAINS
STATES. THE SURFACE FLOW OVER THE REGION ALSO TURNS SOUTH TO
SOUTHWESTERLY THROUGH THE BEGINNING OF THE WEEKEND AS THE PRE-
FRONTAL TROUGH MOVES EAST OVER THE HIGH PLAINS. DOWNSLOPE
CONDITIONS WILL CONTRIBUTE TO HOT CONDITIONS ACROSS THE FORECAST
AREA AND VERY DRY CONDITIONS OVER MAINLY THE WESTERN HALF OF THE
FORECAST AREA DURING THE DAY ON SATURDAY. WINDS ARE CURRENTLY
MARGINAL FOR THE CONSIDERATION OF A FIRE WEATHER WATCH LEADING
INTO A RED FLAG WARNING FOR SATURDAY...BUT WILL BEAR WATCHING TO
SEE IF WINDS IN THE VICINITY OF THE PRE-FRONTAL TROUGH WILL BE
STRONG ENOUGH TO WARRANT A STATEMENT.

A COLD FRONT PUSHES THROUGH THE REGION EARLY SUNDAY WITH STRONGER
NORTHWEST WINDS BEHIND THE FRONT. CONDITIONS STILL APPEAR
DRY...BUT RH VALUES WILL NOT BE AS LOW AS THEY WERE ON SATURDAY
GIVEN THE SLIGHTLY COOLER TEMPERATURES EXPECTED. STILL HAS THE
POTENTIAL FOR A FIRE WEATHER HIGHLIGHT WITH NO PRECIPITATION
EXPECTED UNTIL SUNDAY EVENING AS THE UPPER TROUGH MOVES EAST OF
THE ROCKIES AND ACROSS THE NORTHERN HIGH PLAINS.

THE UPPER FLOW BECOMES MORE ZONAL THROUGH NEXT WEEK WITH SEVERAL
EMBEDDED WAVES MOVING THROUGH THE FLOW. WITH EMBEDDED WAVES MOVING
ACROSS THE REGION WITH A DEEPENING LEE SURFACE TROUGH...THERE WILL
BE A POSSIBILITY OF ISOLATED TO WIDELY SCATTERED THUNDERSTORMS
EACH DAY FROM TUESDAY THROUGH FRIDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 500 PM MDT THU JUN 7 2012

VFR CONDITIONS ARE EXPECTED AT BOTH KGLD AND KMCK THROUGH THE TAF
PERIOD. WITH BL MOISTURE INCREASING OVERNIGHT...CANT RULE OUT LOW
STRATUS AND PATCHY FOG OVER EASTERN COLORADO NEAR AREA OF LOW
LEVEL CONVERENCE ALONG HIGHER TERRIAIN. CONFIDENCE IS TOO LOW TO
INCLUDE MENTION IN KGLD TAF DURING THIS CYCLE. GUSTY SOUTH/SOUTHEAST
WINDS WILL CONTINUE THROUGH THE TAF PERIOD AT BOTH SITES...WITH A
SLIGHT DECREASE IN WINDS AT KMCK OVERNIGHT TONIGHT INCREASING
AGAIN AFTER SUNRISE FRIDAY. LOW CHANCE FOR THUNDERSTORMS THIS
EVENING AT BOTH TERMINALS...BEST CHANCES/COVERAGE SHOULD REMAIN
NORTH AND WEST OF BOTH TERMINALS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...CJS
LONG TERM...LOCKHART
AVIATION...DR
Hazardous weather outlook, Jun 7, 9:40 AM MST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT THU JUN 7 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1040 AM MDT THU JUN 7 2012 /1140 AM CDT THU JUN 7 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND INTO
THE EVENING HOURS AS THUNDERSTORMS DEVELOP ALONG A STALLED FRONTAL
ZONE. LARGE HAIL...DAMAGING WIND GUSTS AND A BRIEF TORNADO ARE
POSSIBLE WITH THESE STORMS. THE BEST CHANCE FOR SEVERE WEATHER
WILL BE ALONG AND WEST OF A MCCOOK TO SHARON SPRINGS LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTERNOON TEMPERATURES ARE EXPECTED TO CLIMB TO AROUND
100 DEGREES ON SATURDAY WITH AFTERNOON HUMIDITIES FALLING TO
AROUND 10 PERCENT. THESE HOT AND DRY CONDITIONS...COMBINED WITH
GUSTY SOUTHERLY WINDS WILL CREATE EXTREME FIRE DANGER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AFTER 3 PM MDT.

CJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Yuma County

When
June 7, 6:00 PM MST
Where
Yuma County forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$13,000
Reported by
Mesonet
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

Severe gust from the ESE well ahead of convection arriving from the west. An irrigation pivot was overturned and a residential fence damaged.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391207.